Alert archive / South Dakota / Tornado Warnings in 2024

Tornado Warning 2, NWS Aberdeen, SD

May 19, 2024Corson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 19, 2024, 6:37 PM MDT for Corson County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2024, 6:37 PM MDT (00:37 UTC)
Expired
May 19, 2024, 7:00 PM MDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Corson County, SD

The radar

The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

738 
WFUS53 KABR 200037
TORABR
SDC031-200100-
/O.NEW.KABR.TO.W.0002.240520T0037Z-240520T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
637 PM MDT Sun May 19 2024

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northeastern Corson County in north central South Dakota...

* Until 700 PM MDT.

* At 637 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Mclaughlin, moving east at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mahto around 640 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4593 10052 4567 10040 4577 10088 4594 10081
      4594 10073
TIME...MOT...LOC 0037Z 284DEG 24KT 4584 10074 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Scarlett

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 19, 5:40 PM MDT, 57 minutes earlier. Its key messages:

  • Showers and thunderstorms are forecast to move over central and north central South Dakota late this afternoon through late this evening (30-65%), with a slight risk (2/5) of severe weather attached to them. The main threats include 1.00-1.50in hail and wind gusts to 60-70mph. A marginal risk (1/5) extends off into northeast South Dakota and west central Minnesota.
  • An active pattern continues next week with additional rounds of showers and thunderstorms for Tuesday-Friday. Near to slightly below normal temperatures are expected Tuesday-Friday as well.
Area forecast discussion, May 19, 5:40 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
640 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Showers and thunderstorms are forecast to move over central and
  north central South Dakota late this afternoon through late this
  evening (30-65%), with a slight risk (2/5) of severe weather
  attached to them. The main threats include 1.00-1.50in hail and
  wind gusts to 60-70mph. A marginal risk (1/5) extends off into
  northeast South Dakota and west central Minnesota.

- An active pattern continues next week with additional rounds of
  showers and thunderstorms for Tuesday-Friday. Near to slightly
  below normal temperatures are expected Tuesday-Friday as well.

&&

.UPDATE...
Issued at 620 PM CDT Sun May 19 2024

Storms are ongoing mainly west of the Missouri River shortly after
23Z, in a favorable environment for large hail and strong winds. A
line of additional storms will move into this same area from
western SD in the next couple of hours. Expect additional storms
to develop this evening and spread east, weakening as they near
eastern SD into a less favorable environment.

&&

.SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/...
Issued at 210 PM CDT Sun May 19 2024

At 2 PM CDT, under a mix of sun and clouds, temperatures were noted
warming into the 70s to low 80s throughout and west of the Missouri
River valley, while mainly cloudy skies today have resulted in a
slower warm up throughout and east of the James River valley where
readings have only warmed into the 60s to low 70s. Southeast winds
of 15 to 30 mph with gusts to 45 mph across western and central
South Dakota is helping to draw moisture rich air up into the region
(surface dewpoints increasing into the low to mid 50s over said
area; +9C to +11C dewpoint air progged at 0.5km and 850hpa). These
stronger southeast winds have yet to materialize out over the
northeast corner of South Dakota and west central Minnesota.

The set-up for late afternoon through late evening convection
remains in place and, for the most part, relatively unchanged. The
inverted surface trof/deepening surface low in the lee of the Black
Hills in response to both daytime heating and the shortwave noted in
water vapor moving over western South Dakota should provide the
needed forcing and lift for convection. There is also a 90+knot
upper level jet max in play over the region to lend support to
strong convection potential. The instability component (higher
octane air in the form of 50's dewpoints) is in place as well. With
deep layer shear of 40 to 50+knots and CAPE in exceedance of
1000J/kg, still thinking storm mode should come around to
supercellular, with large hail and damaging winds the primary
threat. Not sure the RAP13 is treating the boundary layer correctly.
It is progging an increase in low level (0-1km) CAPE at Bowdle, SD
this evening from <5J/kg at 00Z to ~110J/kg at 02Z, while increasing
0-1km shear from <10knots to ~20-25knots. This is also a position
east or northeast of a surface low forecast to be in the vicinity.
Perhaps the increase in low level shear is conflated by developing
low level jet winds at 02Z. Could there end up being a localized and
small time window risk area for tornado? Perhaps, but the pickens is
awfully slim. Much higher threat potential exists for large
hail/damaging straightline winds. With a general removal from needed
unstable air the further east convection goes tonight, CAM guidance
is still suggesting convection could eventually evolve into some
sort of line or line segments that race off to the east into MN,
decreasing in intensity as it does so.

Most of Monday should be dry, but as the next upper low begins to
take aim on the central plains, expecting rain chances to ramp up by
Monday evening, as deformation-zone forcing starts to take hold of
Nebraska and portions of South Dakota. The southwestern portion of
the CWA (the area of central and south central South Dakota
basically south of U.S. Highway 212) appears to be in a position to
receive a goodly amount of deformation-supportive rainfall. This is
noted in some of the ensemble-based 12 and 24 hour probabilities of
0.50in and 1.00in rainfall, respectively. Temp-wise, low level
thermal progs and the ensemble-based 850hpa standardized anomalies
tables indicate that the next 36 to 48 hours should hold
temperatures generally near normal for this time of year.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 210 PM CDT Sun May 19 2024

The period will start of wet, windy and cool...essentially a
continuation of the active pattern that's been in place across the
Northern Plains for several days and weeks. Lead s/w activity will
kick off some showers, perhaps a thunderstorm or two Tuesday
morning. This will be out ahead of the main upper trough that is
progged to shift northeast out of the Central Plains into the Upper
Midwest later Tuesday afternoon into Tuesday night. This system will
aid in developing a Colorado sfc low that guidance progs to track
northeast out of the Central Plains toward western IA during the
daytime Tuesday before heading toward southern MN and western WI
Tuesday night into early Wednesday. This system is going to spread a
swath of precipitation northward across our forecast area on
Tuesday. As our area will remain on the northwest side of the low
pressure system, this will largely be a deformation zone or TROWAL
type rainfall event...some of which is going to provide a decent
dose of rainfall to parts of our CWA.

The latest QPF forecast ranges still remain consistent from the
previous fcst package in that they show mainly very little if
nothing for rainfall across north central SD to more than 2 inches
of potential rainfall for parts of northeast SD and west central MN.
NBM ProbQPF values of reaching or exceeding 1 inch in 24 hrs ending
at 1AM CDT Wednesday has highest values across those eastern zones
of ours. Essentially from the James Valley east into west central MN
has a 50 percent chance or greater of receiving an inch of rain.
Highest probs are in the Watertown area with chances at 70-75
percent. Confidence if modestly high at this point that our eastern
zones are in line for the greatest rainfall from this event. Backing
this up is EC's EFI output indicating a value of 0.8-0.9 across east
central SD and and the Shift of Tails value of 1-2 across northeast
SD and west central MN. This is basically telling us information
about how extreme an event this potentially be in terms of rainfall
and these values indicate that rainfall could be a high end event
for those sections of our forecast area. It will be interesting to
see if trends in these outputs chance over the next 24 hrs.

This system will wind down toward Wednesday morning. Weak sfc high
pressure will take over briefly giving us a break from the rainfall
Wednesday into a portion of Thursday, although a follow-on upper
trough working in behind the first, more robust one could maintain
some shower activity to parts of the area on Wednesday. The next
system is progged by guidance to shift out of the PacNW into the
Northern High Plains and Northern Plains later Thursday through
Friday. This will be our next good shot at more precip for our CWA.
At this point in time, that system is progged to move out and leave
us with a more drier conditions late in the period. Temperatures
through the period will again maintain seasonal normals at times to
slightly below normal values at other times between Tuesday-Sunday.
The presence of clouds and rainfall will largely drive the days we
see below normal temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 620 PM CDT Sun May 19 2024

Terminals KABR,KATY,KPIR,KMBG

VFR condition are starting out the period, but nearing storms will
bring lower clouds and showers and thunderstorms particularly at
MBG early in the TAF period. Expect storms to continue east-
northeast through the evening and early morning hours Monday,
weakening over eastern SD. Expect lower ceilings to remain at ATY
through 11Z Monday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...KF
SHORT TERM...Dorn
LONG TERM...Vipond
AVIATION...KF
Hazardous weather outlook, May 19, 2:56 AM MDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
356 AM CDT Sun May 19 2024

SDZ003>011-015>023-033>037-045-048-051-200900-
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
356 AM CDT Sun May 19 2024 /256 AM MDT Sun May 19 2024/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible late this afternoon into this
evening. A few storms could become strong to severe with the main
threats being quarter sized hail and wind gusts between 60-70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-200900-
Traverse-Big Stone-
356 AM CDT Sun May 19 2024

This Hazardous Weather Outlook is for west central Minnesota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible late this afternoon into this
evening. While organized severe weather is not anticipated, some of
these storms could produce pea to nickel sized hail and wind gusts
between 40-50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 4:39 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
539 PM CDT Sun May 19 2024

SDZ033-192315-
Stanley SD-
539 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN STANLEY COUNTY
THROUGH 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sansarc, or 29 miles northwest of Fort Pierre,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sansarc and Mission Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central South Dakota.

&&

LAT...LON 4457 10115 4477 10070 4474 10068 4474 10066
      4470 10061 4464 10063 4462 10065 4458 10064
      4456 10060 4455 10056 4438 10116
TIME...MOT...LOC 2239Z 244DEG 36KT 4458 10091

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KF
Special weather statement, May 19, 5:00 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
500 PM MDT Sun May 19 2024

SDZ015-192315-
Dewey SD-
500 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DEWEY COUNTY THROUGH 515
PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Parade, or 14 miles east of Eagle Butte, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parade, Ridgeview, and Cheyenne River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
north central South Dakota.

&&

LAT...LON 4520 10088 4502 10065 4490 10112 4502 10115
TIME...MOT...LOC 2300Z 230DEG 28KT 4504 10094

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KF
Special weather statement, May 19, 6:34 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
734 PM CDT Sun May 19 2024

SDZ009-015-016-033>035-200100-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Potter SD-
734 PM CDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SULLY...WESTERN POTTER...
STANLEY...EASTERN DEWEY...NORTHWESTERN HUGHES AND SOUTHWESTERN
WALWORTH COUNTIES THROUGH 800 PM CDT/700 PM MDT/...

At 734 PM CDT/634 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from near White Horse to
9 miles northwest of Sutton Bay Rec Area to Okobojo Point Rec Area to
near Wendte. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Onida, Blunt, Spring Creek Rec Area,
Swiftbird, White Horse, Agar, Little Bend Rec Area, Gorman, Laplant,
Ridgeview, Tiospaye Topa School, Swiftbird Day School, West Shore Rec
Area, Grey Goose, Rousseau, Mission Ridge, and Cottonwood Lake Near
Agar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for central and north central South Dakota.

&&

LAT...LON 4507 9988 4471 9983 4420 10003 4419 10037
      4417 10037 4417 10076 4454 10092 4486 10101
      4526 10106 4546 10038
TIME...MOT...LOC 0034Z 254DEG 42KT 4523 10091 4494 10053 4458 10049
4420 10063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:06 PM MDTSevere Thunderstorm Warning Considerable damage threatABRCorson, Dewey39 min
May 19, 6:13 PM MDTSevere Thunderstorm Warning Considerable damage threatABRDewey47 min
May 19, 6:34 PM MDTSpecial Weather StatementABRDewey, Hughes, Potter, Stanley, Sully26 min
May 19, 6:40 PM MDTSpecial Weather StatementABRPotter35 min
May 19, 6:46 PM MDTSevere Thunderstorm Warning Considerable damage threatABRCampbell, Corson44 min
May 19, 6:55 PM MDTTornado WarningABRCampbell, Corson22 min
May 19, 6:59 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter46 min
May 19, 7:13 PM MDTSevere Thunderstorm WarningABRCorson47 min
May 19, 7:51 PM MDTSpecial Weather StatementABRBuffalo, Faulk, Hand39 min
May 19, 7:56 PM MDTSpecial Weather StatementABRCorson34 min
May 19, 8:23 PM MDTSpecial Weather StatementABRBuffalo, Hand, Spink37 min
May 19, 10:15 PM MDTSpecial Weather StatementABRRoberts30 min
May 20, 12:52 PM MDTWind AdvisoryABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more32 hr

Nearby

Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.